FDA Issues Recall for Cardiovascular Disease Drug

Professional sample bottles of ticagrelor (Brilinta) may also contain a gout treatment.

The FDA issued a safety communication for the voluntary recall of ticagrelor (Brilinta) 90-mg tablets over concerns that another drug may be present in the bottle.

AstraZeneca recently notified physicians and consumers that professional sample bottles of ticagrelor may also contain lesinurad (Zurampic) 200-mg tablets, which are also manufactured by the company, according to a press release.

The FDA warns that unintentional dosing of lesinurad could lead to adverse effects, including acute renal failure. This potentially serious adverse event is more common when the drug is given as a monotherapy, opposed to in combination with a xanthine oxidase inhibitor. However, this recall does not affect lesinurad.

Thus far, there have been no reports of adverse events related to the recall.

The recall is limited to 1 lot of professional sample bottles distributed between March and April 2017 and only affect the 90-mg dosage. Ticagrelor obtained through retail or mail order pharmacies are not affected by the recall, according to the FDA.

Ticagrelor is indicated to lessen the risk of cardiovascular death, heart attack, and stroke in patients with acute coronary syndrome or those with a history of heart attack. The drug also reduces the risk of stent thrombosis.

Lesinurad is indicated in combination with a xanthine oxidase inhibitor — such as allopurinoil or Uloric – in patients with gout who have a high uric acid level.

Patients treated with ticagrelor who miss a dose are at a higher risk of experiencing a heart attack or stroke, while patients with a stent who miss doses of the treatment are at an increased risk of developing a clot in the stent, experiencing a heart attack, or death, according to the release.

As the adverse events have the potential to be fatal, the FDA advises that patients do not stop taking ticagrelor without talking to their physician.

AstraZeneca is sending physicians a recall letter and arranging for the return of affected products, while patients who have the recalled product are advised to contact their physician. The FDA encourages patients and physicians to report adverse events to the MedWatch Safety Information and Adverse Event Reporting Program.